Illinois, 2019

Damaging Wind in Illinois, May 26, 2019

May 26, 2019 · NWS PAH · 1 event in 1 county or zone

A rather pronounced upper-level shortwave trough moved eastward from the St. Louis area across the Ohio Valley in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A rather pronounced upper-level shortwave trough moved eastward from the St. Louis area across the Ohio Valley in the afternoon. Daytime heating contributed to moderate instability, resulting in clusters of thunderstorms along a weak stationary front from southern Illinois across southern Indiana. An isolated damaging wind gust accompanied one of the most intense storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 26, 11:14 AM CST, 56 minutes earlier.

Area forecast discussion, May 26, 11:14 AM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1214 PM CDT Sun May 26 2019

.SHORT TERM...(Tonight through Memorial Day)
Issued at 1214 PM CDT Sun May 26 2019

MCV moving toward southwest IN continues to generate convection
across the area this afternoon. So far just a few strong storms.
There may be an uptick in activity with some continued
destabilization. Feature over southwest MO will have to be
monitored as well. Will carry PoPs for convection into the early
evening hours. Mainly quiet conditions tonight through Monday as
s/wv ridging aloft moves toward and then across the area.

.LONG TERM...(Monday night through Sunday)
Issued at 1214 PM CDT Sun May 26 2019

Models continue in good agreement especially at the start of the
extended forecast. There are some perturbations in the flow this
weekend that could result in rain chances late in the weekend.

Models continue to show high pressure aloft and centered over the
gulf coast. This should inhibit convection as we start the extended
portion of the forecast. However by mid week or early Wednesday
morning a cold front will approach the area bringing a chance of
storms northwest of the Ohio River. The upper low currently over the
western US will slowly make its way across the plains and into the
region. This will be the catalyst to push a surface cold front
through the region Wednesday into Thursday as the upper high
flattens and retreats southward. This will result in a chance of
storms for the entire area as this comes to fruition. The main
threat will be for heavy rain especially over SEMO. The main threat
should be heavy rainfall...with PWATs near 1.5"...and lightning.
However CAPE values could approach 2k j/kg2 with LI's around a
negative 5 strong or severe can not be ruled out. There is some
speed shear but it is unidirectional and shear is relatively low at
this time. The upper high will build back north and dry us out for
the end of the week into the weekend. Even so an isolated diurnal
storm can not be ruled out. The front should bring high temperatures
down considerably Thursday with highs about 10 degrees cooler or
around 80. This will rapidly warm back up this weekend as the upper
ridge build back into the region. There is a hint of weak
perturbation in the flow aloft Moving through Saturday night that
could result in higher chances of storms.

&&

.AVIATION...
Issued at 1214 PM CDT Sun May 26 2019

Scattered convection will continue this afternoon over southern
IL, southwest IN and west KY. New activity may form into southeast
MO. Generally VFR outside of convection with SW winds 10 to 20
kts. Brief MVFR/IFR conditions with showers and storms, accounted
for in the 18z Terminals. Tonight, VFR with light winds. Winds
will go southwest 5 to 15 kts Monday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, May 26, 3:21 AM CST, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
421 AM CDT Sun May 26 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
421 AM CDT Sun May 26 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Thunderstorms are possible across the area today. A few strong to
severe thunderstorms are possible, mainly across southwest Indiana
and northwest Kentucky. The primary concerns with storms will be
large hail and damaging winds, along with brief heavy rainfall.

Detailed information on area river flooding can be found on the
latest river flood warnings and statements.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible across the region late Tuesday night
through Thursday. Severe storms are not expected at this time.

Detailed information on area river flooding can be found on the
latest updated river flood warnings and statements.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today, mainly in southwest
Indiana and northwest Kentucky.

RST

In the hours before

Special weather statement, May 26, 10:43 AM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Paducah KY
1143 AM CDT Sun May 26 2019

ILZ076>078-083-INZ085-261730-
White IL-Edwards IL-Wabash IL-Wayne IL-Posey IN-
1143 AM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR WHITE...SOUTHEASTERN WAYNE...
SOUTHWESTERN WABASH...SOUTHERN EDWARDS AND POSEY COUNTIES UNTIL 1230
PM CDT...

At 1142 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Crossville, or 8 miles north of Carmi, moving
east at 35 mph. Additional storms were developing over western Posey
County.

Half inch hail and winds in excess of 45 mph will be possible with
these storms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3845 8773 3838 8777 3834 8783 3828 8784
      3828 8786 3831 8786 3831 8787 3827 8791
      3829 8791 3830 8793 3824 8797 3826 8799
      3823 8799 3823 8780 3820 8780 3820 8769
      3794 8770 3796 8837 3826 8837
TIME...MOT...LOC 1642Z 248DEG 30KT 3821 8819

SP
Special weather statement, May 26, 11:06 AM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Paducah KY
1206 PM CDT Sun May 26 2019

INZ081-261745-
Gibson IN-
1206 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR GIBSON COUNTY UNTIL 1245 PM
CDT...

At 1206 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cynthiana, or 8 miles west of Fort Branch, moving northeast at 40
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3837 8740 3838 8732 3820 8732 3817 8769
      3820 8769 3820 8780 3823 8780 3823 8799
      3830 8793 3827 8791 3831 8786 3828 8785
      3841 8775 3846 8765 3845 8765 3845 8760
      3852 8754 3849 8750 3852 8747
TIME...MOT...LOC 1706Z 235DEG 36KT 3820 8772

SP
Special weather statement, May 26, 11:14 AM CST, 56 minutes before
Special Weather Statement
National Weather Service Paducah KY
1214 PM CDT Sun May 26 2019

INZ082-087-261745-
Warrick IN-Pike IN-
1214 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WARRICK AND SOUTHEASTERN
PIKE COUNTIES UNTIL 1245 PM CDT...

At 1214 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lynnville, or 8 miles north of Boonville, moving east at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3812 8702 3812 8707 3810 8707 3806 8710
      3806 8740 3820 8741 3820 8732 3828 8732
      3834 8707 3821 8707 3820 8702
TIME...MOT...LOC 1714Z 253DEG 28KT 3817 8729

SP
Special weather statement, May 26, 11:31 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Paducah KY
1231 PM CDT Sun May 26 2019

ILZ091-KYZ007-010-261800-
Hardin IL-Crittenden KY-Livingston KY-
1231 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARDIN...NORTH CENTRAL
LIVINGSTON AND NORTHWESTERN CRITTENDEN COUNTIES UNTIL 100 PM CDT...

At 1231 PM CDT, Doppler radar was tracking a strong thunderstorm near
Joy, or 14 miles west of Marion, moving northeast at 35 mph.

Strong wind gusts of 50 to 55 mph will be possible with this storm.
This may result in tree damage.

Locations impacted include...
Rosiclare, Joy, Cave-in-Rock, Elizabethtown and Carrsville.

LAT...LON 3730 8837 3741 8842 3757 8815 3739 8804
TIME...MOT...LOC 1731Z 242DEG 32KT 3737 8833

08
Special weather statement, May 26, 11:44 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Paducah KY
1244 PM CDT Sun May 26 2019

ILZ076-082-083-261815-
White IL-Hamilton IL-Wayne IL-
1244 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHITE...SOUTHWESTERN
WAYNE AND NORTHEASTERN HAMILTON COUNTIES UNTIL 115 PM CDT...

At 1244 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wayne City, or 10 miles southwest of Fairfield, moving east at 30
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Fairfield, Wayne City, Sims, Mill Shoals, Keenes and Belle Prairie
City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3820 8864 3838 8866 3839 8828 3820 8829
TIME...MOT...LOC 1744Z 270DEG 28KT 3829 8851

SP
Special weather statement, May 26, 11:59 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Paducah KY
1259 PM CDT Sun May 26 2019

ILZ081-085-261845-
Franklin IL-Williamson IL-
1259 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR WILLIAMSON AND SOUTHERN FRANKLIN
COUNTIES UNTIL 145 PM CDT...

At 1258 PM CDT, Doppler radar was tracking a strong thunderstorm over
Herrin, moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Carbondale, Marion, Herrin, West Frankfort, Carterville, Johnston
City, Zeigler, Crainville, Cambria, Royalton, Energy, Hurst,
Pittsburg, Thompsonville, Orient, Freeman Spur, Bush, Whiteash, Colp
and Spillertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3793 8871 3767 8871 3772 8915 3795 8915
TIME...MOT...LOC 1758Z 275DEG 27KT 3781 8907

SP

The radar

The Paducah radar (KPAH), 85 km away, was scanning. The volume nearest the first event began at 18:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Williamson

When
May 26, 12:10 PM CST
Where
Williamson County, Johnston City
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.820, -88.930

Tree limbs and power lines were blown down, causing power outages.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816231.